23F h/o asthma is brought in from home s/p seizure. She is currently altered, but her grandparents (whom she lives with and witnessed the seizure) are at the bedside. They deny a history of seizures and report no preceding fever. An agile ER tech produces for you the following EKG:

 

What are the important findings in this EKG? What should it alert you to as to the cause of her seizure?

The anterior leads have the “ski-slope” appearance of Brugada Syndrome. Related, but also of note, is the wide QRS.  This is also a low-voltage, slow rhythm with prolongation of the other intervals (PR, QT). That aVR isn’t particularly impressive.

You should be thinking about TCA overdose. The general screening prevalence of Brugada is about 0.05%, but it appears on 2-3% of EKGs in confirmed TCA overdose (roughly a 50-fold increase). The relationship between the two is unclear.  Brugada is a sodium-channelopathy, and TCAs are sodium channel blockers. But whether TCAs cause a Brugada-like pattern or unmask an existing Brugada Syndrome has yet to be determined.

Otherwise the seizure and widened QRS should be concerning for a serious TCA poisoning.  Intubate this patient. Sodium bicarb. Check other electrolytes.